Wisconsin, 2009

Hail in Wisconsin, May 6, 2009

May 6, 2009 · NWS GRB · 1 event in 1 county or zone

Thunderstorms that developed in an unstable air mass produced nickel size hail at Wild Wolf Campground near White Lake.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms that developed in an unstable air mass produced nickel size hail at Wild Wolf Campground near White Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 6, 2:02 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, May 6, 2:02 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
302 PM CDT WED MAY 6 2009

.SYNOPSIS...FAST...RELATIVELY LOW-AMPLITUDE FLOW WL CONT DURING
THE FCST PERIOD...WITH THE MAIN JET GENERALLY S OF THE FCST AREA.
WK DISTURBANCES RIPPLING EWD WL BRING A CHC OF PCPN FM TIME TO
TIME...BUT TIMING OF THE PCPN WL BE DIFFICULT. ALTHOUGH THERE WL
BE SOME DAY TO DAY VARIATIONS...TEMPS OVERALL WL PROBABLY END UP
AVERAGING PRETTY CLOSE TO NORMAL FOR THE PERIOD.
&&

.SHORT TERM...TNGT AND THU. A COUPLE FEATURES WL WORK EWD ACRS
THE AREA AND GENERATE SCT PCPN TNGT. THE FIRST IS SHRTWV MOVING
THROUGH NOW. SECOND WL BE FRONTAL SYSTEM THAT WL CROSS THE AREA
LATER TNGT. EXPECT SHRA TO INCR IN COVERAGE THE REST OF THE
AFTERNOON...WITH SOME ISOLD OR SCT TSRA. THE FAR NW CORNER OF THE
FCST AREA WL PROBABLY HAVE SOMEWHAT LESS COVERAGE AS MIXING INTO
DRIER AIR ALOFT HAS REDUCED THE INSTABILITY THERE.

ALTHOUGH THUNDER CAN/T BE RULED OUT ALL NGT...OPTED TO BACK DOWN
TO JUST SHRA AFTER MIDNIGHT AS TREND SHOULD BE FOR CONVECTION TO
WEAKEN BY THEN.

DEEP MIXING INTO WLY FLOW WL BRING DEWPTS DOWN AGAIN THU...
PROBABLY ACRS THE ENTIRE FCST AREA. SHOULD BE SOME HIGH BASED CU
IN THE AFTN. KEPT CHC OF SHRA ACRS THE FAR N...BUT PULLED PCPN
ELSEWHERE. GENERALLY WENT WITH MAXES A DEG OR TWO ABV A BLEND OF
THE GUID VALUES...AS THE FCST AREA NORMALLY WARMS PRETTY WELL WITH
WLY FLOW. WLY FLOW MAY NOT BE ABLE TO FIGHT OFF THE LAKE BREEZE
ALL DAY...BUT IT SHOULD BE STG ENOUGH TO AT LEAST ALLOW MAX TEMPS
NEAR THE LAKE TO WARM TO NR 70 BEFORE SOME COOLING OCCURS. THE
EXCEPTION WL BE ACRS NRN DOOR COUNTY WERE FLOW ACRS THE BAY WL
HOLD MAXES DOWN A LITTLE MORE.

.LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY.

MEDIUM RANGE MODELS INDICATE RELATIVELY LOW AMPLITUDE FLOW ACROSS
NORTH AMERICA THROUGH THE MIDDLE OF NEXT WEEK.  THE PATTERN STARTS
TO BECOME A LITTLE MORE AMPLIFIED BY THIS TIME...HOWEVER...AS
TROUGHING DIGS INTO THE WESTERN CONUS...RESULTING IN A BUILDING
RIDGE ACROSS THE CENTRAL PART OF THE CONTINENT.  THE 00Z ECMWF AND
00Z GFS ENSEMBLE ARE IN BETTER THAN AVERAGE AGREEMENT AT 500MB AND
AT THE SURFACE...SO WILL EMPLOY A BLEND OF THEIR SOLUTIONS.

THURSDAY NIGHT...A PLETHORA OF SHORTWAVES ALONG WITH A WEAK SURFACE
LOW WILL BE SLOWLY MOVING EAST ACROSS THE FAR NORTHERN GREAT LAKES
AND SOUTHERN ONTARIO.  MAIN COOL FRONT/TROUGH AXIS WILL EXTEND NW
FROM THE LOWS CENTER INTO THE LAKE WINNIPEG REGION...WHICH WILL TRY
TO SLIDE SOUTH BUT ONLY MAKE IT AS FAR AS NORTHERN LAKE SUPERIOR.
GETTING INDICATIONS OF ANOTHER WEAKER SURFACE TROUGH AXIS WHICH WILL
EXTEND FROM NW WISCONSIN TO AROUND MINNEAPOLIS AT 00Z FRI WHICH WILL
WEAKEN/WASH OUT AS IT MOVES TO THE EAST.  THE 12Z GFS AND 09Z SREF
SPIT OUT SOME LIGHT QPF ACROSS THE NORTH ALONG THE TROUGH AXIS
DURING THE EVENING...WHICH WOULD ALSO BE IN CLOSER PROXIMITY TO THE
SHORTWAVES SPINNING OVER LAKE SUPERIOR.  HOWEVER...NOT SEEING MUCH
LOW LEVEL MOISTURE AND CONVERGENCE APPEARS PRETTY WEAK.  PREFER TO
REMOVE POPS AND LEAVE IT AS A SHORT TERM CONCERN SINCE IMPACT WILL
BE MINIMAL.

FRIDAY AND FRIDAY NIGHT...COOL FRONT WILL CONTINUE TO SLOWLY MOVE
SOUTH INTO THE NORTHERN FORECAST AREA ON FRIDAY WHILE ITS UPPER
LEVEL SUPPORT MOVES OUT TO THE NORTHEAST.  BEST MOISTURE WILL RESIDE
NORTH OF THE BOUNDARY IN A REGION OF 850-700MB FGEN.  NOT CONFIDENT
THAT THIS FORCING WILL BE ENOUGH TO TRIGGER ANY SHOWERS ACROSS THE
NORTH COME AFTERNOON...AS THE BETTER FGEN WILL BE OVER LAKE
SUPERIOR.  INSTEAD WILL SHOW INCREASING CLOUDS.  BY LATE FRIDAY AND
MORE SO INTO FRIDAY EVENING...WILL ALSO BEGIN TO SEE HIGH/MID CLOUDS
INVADING FROM THE WEST AHEAD OF THE NEXT SHORTWAVE TROUGH.  THE 12Z
GFS IS CONSIDERABLY FASTER THAN ALL OPERATIONAL MODEL GUIDANCE...SO
WILL STICK WITH THE RELIABILITY OF THE ECMWF...WHICH HPC PREFERS.
THIS WAVE WILL SEND A BAND OF SHOWERS ACROSS THE SOUTHERN 2/3RDS OF
WISCONSIN ON FRIDAY NIGHT.  INHERITED PRECIP GRIDS HANDLE THIS
PRETTY WELL...BUT WILL MAKE SOME MINOR ADJUSTMENTS TO LINE UP WITH
SURROUNDING OFFICES.

SATURDAY THROUGH WEDNESDAY...THE 00Z AND 06Z GFS IS ON THE STRONG
SIDE WITH A SHORTWAVE TROUGH MOVING ACROSS THE GREAT LAKES EARLY
SATURDAY COMPARED TO THE 00Z ECMWF/00Z CANADIAN/AND 00Z GFS
ENSEMBLE.  THIS TROUGH WILL GENERATE A WEAK SURFACE LOW THAT TRACKS
ACROSS THE SOUTHERN GREAT LAKES...BUT WILL STILL CREATE A POCKET OF
700-500MB -DIVQ ACROSS THE ENTIRE AREA.  GIVEN THE PROJECTED TRACK
AND SOME UNCERTAINTY WITH THE STRENGTH OF THE WAVE...INHERITED GRIDS
OF LOW CHANCE POPS ACROSS THE SOUTHEAST FORECAST AREA SEEMS
REASONABLE...ALTHOUGH WILL ADD POPS FARTHER NW.  BEING NORTH OF THE
JUICIEST AIR...INSTABILITY WILL BE TOUGH TO COME BY...SO WILL STICK
WITH SHOWER WORDING.  QUIETER WEATHER RETURNS BY SATURDAY NIGHT AS
THE SHORTWAVE EXITS TO THE EAST...AND WEAK HIGH PRESSURE BUILDS INTO
THE GREAT LAKES.  SHOULD SEE A COUPLE NICE SPRING DAYS SUNDAY AND
MONDAY WITH HIGHS MOSTLY IN THE 60S.  RETURN FLOW BEGINS TO KICK IN
LATE MONDAY INTO MONDAY NIGHT AS LOW LEVEL RIDGING SLIDES TO THE
EAST.  SOME TIMING DIFFERENCES DEVELOP HERE AS TO WHEN THIS RETURN
FLOW HELPS A WARM FRONT TO SURGE NORTHEAST INTO THE REGION WITH SW
FLOW STRENGTHENING AHEAD OF A DIGGING TROUGH ACROSS THE WEST.
INSTEAD OF CLUTTERING UP THE EXTENDED WITH LOW CHANCE POPS...WILL
REMOVE SLIGHT CHANCES MONDAY AND MONDAY NIGHT...AND INCREASE POPS
TUESDAY INTO WEDNESDAY WITH POTENTIAL WARM FRONTAL PASSAGE ON
TUESDAY...FOLLOWED BY AN APPROACHING COOL FRONT ON WEDNESDAY.
&&

.AVIATION...EXPECT A PERIOD OF MVFR CONDITIONS LATER THIS
EVENING...ESP ACRS THE S. THEN VFR CONDITIONS EXPECTED THU.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SKOWRONSKI/MPC
Hazardous weather outlook, May 6, 2:47 PM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
347 PM CDT WED MAY 6 2009

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-071100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
347 PM CDT WED MAY 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING. THE STRONGEST
STORMS COULD PRODUCE HAIL UP TO 1/2 INCH IN DIAMETER AND BRIEF
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LMZ521-522-541>543-071100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
347 PM CDT WED MAY 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE WATERS OF
GREEN BAY AND NORTHWEST LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING....BUT SEVERE
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

JS

In the hours before

Special weather statement, May 6, 3:12 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
412 PM CDT WED MAY 6 2009

WIZ019-021-062200-
LANGLADE-NORTHERN OCONTO COUNTY-
412 PM CDT WED MAY 6 2009

...THUNDERSTORM THREAT FOR EASTERN LANGLADE AND OCONTO COUNTIES UNTIL
500 PM CDT...

AT 409 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WHITE LAKE...OR 20 MILES EAST OF ANTIGO...
MOVING EAST AT 10 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN LANGLADE AND
OCONTO COUNTIES...INCLUDING THE TOWNS OF WHITE LAKE AND LANGLADE.

MPC
Local storm report, May 6, 3:31 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
431 PM CDT WED MAY 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     HAIL             WHITE LAKE              45.16N 88.76W
05/06/2009  M0.25 INCH       LANGLADE           WI   PARK/FOREST SRVC

            COVERING THE GROUND.

&&

SAC

The radar

The Green Bay radar (KGRB), 82 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Langlade

When
May 6, 3:52 PM CST
Where
Langlade County, 0.35 mi ESE of Markton
Measured
0.88 in hail
Reported by
Public
Coordinates
45.129, -88.663

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170499.